Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 190, NWS Tallahassee, FL

July 22, 2018Calhoun County, Gulf County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 22, 2018, 9:15 PM CDT for Calhoun County, Gulf County, Liberty County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 9:15 PM CDT (02:15 UTC)
Expired
Jul 22, 2018, 10:00 PM CDT
In force
45 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, FL, Gulf County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 86 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

398 
WUUS52 KTAE 230215
SVRTAE
FLC013-045-077-230300-
/O.NEW.KTAE.SV.W.0190.180723T0215Z-180723T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1015 PM EDT SUN JUL 22 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northern Gulf County in the Panhandle of Florida...
  Southwestern Calhoun County in the Panhandle of Florida...
  Southwestern Liberty County in Big Bend of Florida...

* Until 1100 PM EDT/1000 PM CDT/.

* At 1014 PM EDT/914 PM CDT/, a severe thunderstorm was located 9
  miles west of Stonemill Creek, or 14 miles east of Callaway, moving
  southeast at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Stonemill Creek, Wewahitchka, Honeyville, Sumatra, Chipola Cutoff,
  Howard Creek, Willis Landing and Dalkeith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3010 8539 3023 8539 3029 8534 3003 8483
      3001 8484 3001 8501 2993 8503 2994 8501
      2991 8501 2993 8504 2990 8505 2988 8504
      2990 8501 2987 8504 2988 8501 2986 8504
      2986 8501 2982 8502
TIME...MOT...LOC 0214Z 305DEG 27KT 3018 8534 

HAIL...0.75IN
WIND...60MPH
 
$$

32
1 follow-up statement
233 
WWUS52 KTAE 230243
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1043 PM EDT SUN JUL 22 2018

FLC013-230253-
/O.CAN.KTAE.SV.W.0190.000000T0000Z-180723T0300Z/
Calhoun FL-
1043 PM EDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CALHOUN COUNTY IN
THE PANHANDLE OF FLORIDA IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3007 8535 3019 8519 3003 8483 3001 8484
      3001 8501 2993 8503 2994 8501 2991 8501
      2993 8504 2990 8505 2988 8504 2990 8501
      2987 8504 2988 8501 2986 8504 2986 8501
      2982 8502
TIME...MOT...LOC 0243Z 305DEG 27KT 3005 8513 

$$

FLC045-077-230300-
/O.CON.KTAE.SV.W.0190.000000T0000Z-180723T0300Z/
Gulf FL-Liberty FL-
1043 PM EDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM
EDT/1000 PM CDT/ FOR NORTHERN GULF AND SOUTHWESTERN LIBERTY
COUNTIES...

At 1043 PM EDT/943 PM CDT/, a severe thunderstorm was located near
Wewahitchka, or 19 miles northeast of Port St. Joe, moving southeast
at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Stonemill Creek, Wewahitchka, Honeyville, Sumatra, Chipola Cutoff,
Howard Creek, Willis Landing and Dalkeith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3007 8535 3019 8519 3003 8483 3001 8484
      3001 8501 2993 8503 2994 8501 2991 8501
      2993 8504 2990 8505 2988 8504 2990 8501
      2987 8504 2988 8501 2986 8504 2986 8501
      2982 8502
TIME...MOT...LOC 0243Z 305DEG 27KT 3005 8513 

HAIL...0.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 8:00 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 22, 8:00 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
900 PM EDT Sun Jul 22 2018

.UPDATE...

An active day for severe weather is struggling to come to a
close. Even with the majority of storms having now pushed east of
the forecast area, an isolated strong to severe storm will still
be possible through this evening. This can already be seen as a
few storms have already began to ironically drift into our western
zones as the last few severe cells inch out of our far eastern
edge. These western counties have now had just enough time it
seems to recover a little bit of instability before sunset, and
although normally not enough to write home about the 00Z sounding
shows substantial deep layer shear for July, helping the
organization and longevity of anything that manages to get going.
Some minor updates to the forecast to were made to reflect current
trends, otherwise it remains unchanged.

&&

.PREV DISCUSSION [730 PM EDT]...

.NEAR TERM [Through Tonight]...

Unusually amplified pattern for late July continues to support
rounds of severe weather across the forecast area. Convection
continues to develop along and just west of the Suwannee River,
generally becoming severe after moving across the river. To the
west, severe convection has formed along the nose of a 500mb speed
max, where deep layer shear is maximized. Developing in a strongly
unstable atmosphere (SBCAPE of 4500j/kg from 18Z KTAE sounding) with
unidirectional shear, these cells are showing splitting
characteristics with strong left and right moving members. This
cluster is expected to continue developing southeastward with time
this afternoon, bringing the threat for damaging winds, large hail,
and isolated tornadoes through SE Alabama and into the Florida
Panhandle and Big Bend.

This activity will continue offshore and into the southeastern Big
Bend this evening before exiting the region overnight.

.SHORT TERM [Monday Through Tuesday Night]...

The incredibly anomalous (-4 standard deviation) upper-low will
slide over the Tri-State region on Monday. As it does so, the best
large-scale forcing and deep layer shear will be southwest and
east of us. Expect scattered seabreeze development to remain in
north Florida, though boundaries from storms developing east of
us, and boundaries put off from seabreeze storms could result in
a scattering of storms region-wide tomorrow. On Tuesday, the
frontal boundary associated with the filling upper-low may drift
back inland and westward as it begins to weaken. This, combined
with the seabreeze will be the focus for scattered storms. Again,
severe weather is not expected.

.LONG TERM [Wednesday Through Sunday]...

Starting Wednesday, we'll transition back to a more typical
summertime patter across the region, with the seabreeze being the
main forcing mechanism for afternoon storms. Highs and lows will
run about normal for this time of year.

.AVIATION [Through 00Z Tuesday]...

The threat for +TSRA activity will linger into tonight. While
most of the remaining activity is currently pushing east past
KVLD, a strong isolated storm can not be ruled out near the other
terminals. There is also a chance for some reduced visibility
early in the morning mainly near KABY and KVLD, otherwise outside
of TSRA influence VFR conditions will prevail.

.MARINE...

Advisory conditions will continue into tonight before subsiding to
Cautionary conditions on Monday, and below headline levels by
Monday night. A return to typically low winds and seas is expected
by Tuesday.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

.HYDROLOGY...

As storms become more scattered in nature beginning tomorrow, the
threat for flooding will decrease significantly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  90  72  89  72 /  50  50  20  60  30
Panama City   78  89  76  87  77 /  50  40  20  50  30
Dothan        72  88  72  87  73 /  30  40  20  60  30
Albany        72  88  72  88  74 /  30  40  20  70  30
Valdosta      71  89  72  88  72 /  40  50  20  70  30
Cross City    74  90  73  87  73 /  70  50  30  60  50
Apalachicola  78  88  76  87  77 /  60  30  20  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday morning for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 4 AM EDT Monday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Mexico Beach FL from 20
     to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

&&

UPDATE...Humphreys
NEAR TERM...Camp
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Humphreys
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...Harrigan

In the hours before

Local storm report, Jul 22, 8:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
933 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             1 NNW NEWARK            30.84N 83.90W
07/22/2018  E0.50 INCH       THOMAS             GA   TRAINED SPOTTER

            MARBLE SIZED HAIL REPORTED OFF SUMMER HILL
            ROAD AND GATLIN CREEK ROAD IN THOMAS COUNTY,
            GEORGIA.

&&

FD
Local storm report, Jul 22, 8:42 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
942 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             OZARK                   31.45N 85.65W
07/22/2018  E1.00 INCH       DALE               AL   PUBLIC

            QUARTER SIZED HAIL OBSERVED IN OZARK
            ALABAMA.

&&

FD
Local storm report, Jul 22, 8:51 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
951 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     OCILLA                  31.60N 83.25W
07/22/2018                   IRWIN              GA   PUBLIC

            REPORT OF NUMEROUS TREES DOWN BETWEEN OCILLA
            AND DOUGLAS GEORGIA.

&&

FD
Local storm report, Jul 22, 8:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
953 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HAIL             OCILLA                  31.60N 83.25W
07/22/2018  E1.75 INCH       IRWIN              GA   PUBLIC

            GOLF BALL SIZED HAIL REPORTED IN OCILLA
            GEORGIA.

&&

FD
Local storm report, Jul 22, 8:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
956 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     FLETCHER                29.75N 82.98W
07/22/2018                   DIXIE              FL   EMERGENCY MNGR

            THREE TREES DOWN NORTH OF FLETCHER, FL.

&&

FD
Local storm report, Jul 22, 9:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1001 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     FLASH FLOOD      2 SSE SAN PEDRO JUNCTIO 29.98N 83.20W
07/22/2018                   LAFAYETTE          FL   LAW ENFORCEMENT

            WATER RUNNING ACROSS HIGHWAY 51 IN SEVERAL
            PLACED BETWEEN MAYO AND COOKS HAMMOCK IN
            LAFAYETTE COUNTY FLORIDA.

&&

FD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:06 PM CDTAreal Flood AdvisoryTAEDixie, Lafayette3 hr
Jul 22, 7:42 PM CDTSevere Thunderstorm WarningTAEWalton48 min
Jul 22, 8:08 PM CDTSpecial Marine WarningTAE52 min
Jul 22, 8:29 PM CDTSevere Thunderstorm WarningTAEBay, Walton, Washington35 min
Jul 22, 8:49 PM CDTSpecial Marine WarningTAE86 min
Jul 22, 9:11 PM CDTSpecial Marine WarningTAE94 min
Jul 22, 9:30 PM CDTSevere Thunderstorm WarningTAEDixie, Taylor60 min
Jul 22, 9:50 PM CDTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty85 min
Jul 22, 9:58 PM CDTSpecial Marine WarningTAE2 hr
Jul 22, 10:41 PM CDTSpecial Marine WarningTAE36 min
Jul 22, 10:58 PM CDTSpecial Marine WarningTAE2 hr
Jul 22, 11:52 PM CDTSpecial Marine WarningTAE53 min
Jul 23, 12:06 AM CDTSpecial Marine WarningTAE114 min
Jul 23, 12:40 AM CDTSpecial Marine WarningTAE65 min
Jul 23, 4:47 PM CDTSpecial Weather StatementTAEMadison43 min
Jul 23, 5:29 PM CDTSpecial Weather StatementTAEMadison46 min
Jul 23, 5:54 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.